The distribution by age of the frequency of first marriage in a female cohort

A. J. Coale, D. R. McNeil

Research output: Contribution to journalArticlepeer-review

130 Citations (Scopus)

Abstract

The schedule recording first marriage frequencies has been shown to take the same basic form in different populations, with differences only in the origin, area, and horizontal scale. It is shown here that a representative schedule is very closely approximated by a simple closed form frequency function, which is the limiting distribution of the convolution of an infinite number of exponentially distributed components. The schedule is approximated equally well by the convolution of a normal distribution (of age of entry into a marriageable state) and as few as three exponentially distributed delays. The latter convolution provides a plausible model of nuptiality, a model that receives surprising empirical support.

Original languageEnglish
Pages (from-to)743-749
Number of pages7
JournalJournal of the American Statistical Association
Volume67
Issue number340
DOIs
Publication statusPublished - 1972
Externally publishedYes

Fingerprint

Dive into the research topics of 'The distribution by age of the frequency of first marriage in a female cohort'. Together they form a unique fingerprint.

Cite this